Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 302, NWS St. Louis, MO

October 18, 2004Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 18, 2004, 3:04 PM CDT for Crawford County, Washington County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 3:04 PM CDT (20:04 UTC)
Expired
Oct 18, 2004, 3:45 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 12:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 182004
SVRLSX
MOC055-221-182045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
303 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
  NORTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 345 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CUBA...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEASBURG
  BOURBON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3821 9154 3790 9154 3790 9111 3821 9090

$$
RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:55 PM CDT, 9 minutes earlier.

Area forecast discussion, Oct 18, 2:55 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT THU OCT 18 2004

.DISCUSSION...
MAIN CONCERN THIS AFTERNOON IS TIMING THE STEADY -RA OUT OF THE CWA
TONIGHT.  ETA/GFS ARE IN GOOD AGREEMENT THROUGH THE WEEKEND...SO
HAVE DECENT CONFIDENCE THAT CLOSED LOW CURRENTLY OVER NERN OK WL
CONTINUE TO WEAKEN AND MOVE NEWD TONIGHT.  EXPECT MID LEVEL TROUGH
AXIS TO MOVE NEWD AND REACH THE MS RIVER AROUND 06Z...SO HAVE TIMED
THE PRECIP TO GRADUALLY TAPER OFF FROM SW TO NE TONIGHT.  JUST
EXPECT AREAS OF FOG/PATCHY -RA OR DZ IN THE WAKE OF THE LARGE SCALE
ASCENT GIVEN THAT PWS REMAIN AOA 1 INCH INTO TOMORROW MORING.

HAVE LEFT CHC OF -RA IN THE FORECAST FOR FRIDAY/FRIDAY NIGHT AS TWO
WEAK SHORTWAVES MOVE ACROSS AREA...PROVIDING ENOUGH WEAK LIFT TO ACT
ON THE ABUNDANT MOISTURE. SHORTWAVE THAT MOVES ACROSS AREA EARLY
SATURDAY WILL CLEAR OUT SOME OF THE MID/HI LEVEL MOISTURE...BUT LOW
LEVELS WILL BE SLOWER TO MOVE OUT ON SATURDAY.  GIVEN THIS AND
INCREASING HIGH CLOUDS ON SUNDAY FROM THE SOUTHWEST...HAVE MOSTLY
CLOUDY GOING THROUGH THE WEEKEND.

FOLLOWED MOS TEMP GUIDANCE AS IT IS IN DECENT AGREEMENT SHOWING
SMALL DIURNAL SWINGS WITH THE PRECIP AND CLOUDS.

LOWERED CONFIDENCE IN THE FORECAST FOR NEXT TUE-THU AS MEDIUM RANGE
MODELS SHOW SIGNIFICANT DIFFERENCES ON HOW QUICKLY TO EJECT CLOSED
LOW OVER THE SWRN CONUS/NWRN MEXICO ON MONDAY.   GFS HAS BEEN
TRENDING FASTER LIKE THE UKMET MOVING THIS LOW NEWD ACROSS THE MID
MS VALLEY ON WED...THOUGH NOT AS FAST AS THE MUCH STRONGER 12Z ECMWF
RUN.  HAVE FOLLOWED THIS TREND AND BROUGHT A CHANCE OF RAIN TO THE
AREA TUESDAY NIGHT/WEDNESDAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

BRITT
Hazardous weather outlook, Oct 18, 12:30 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT MON OCT 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY TONIGHT ACROSS CENTRAL AND EASTERN MISSOURI...AND WEST CENTRAL
AND SOUTHWEST ILLINOIS. WARM UNSTABLE AIR CONTINUES TO MOVE
NORTHWARD ACROSS SOUTHERN AND CENTRAL MISSOURI AHEAD OF A DRY LINE
WHICH HAS ENTERED SOUTHWEST MISSOURI. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY LINE AND MOVE ACROSS
PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND CONTINUE
THROUGH EARLY TONIGHT. THE THREAT WITH THE THUNDERSTORMS WILL BE
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN STARTING LATE WEDNESDAY AND
CONTINUING THROUGH FRIDAY NIGHT AS THE NEXT STORM SYSTEM MOVES
ACROSS THE CENTRAL UNITED STATES.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

RP

In the hours before

Local storm report, Oct 18, 2:40 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 S BENLD               39.06N 89.80W
10/18/2004  0.88 INCH        MACOUPIN           IL   COUNTY OFFICIAL

&&

CVKING
Local storm report, Oct 18, 2:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             3 N LITCHFIELD          39.22N 89.66W
10/18/2004  1.00 INCH        MONTGOMERY         IL   TRAINED SPOTTER

&&

CVKING
Local storm report, Oct 18, 3:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             LITCHFIELD              39.18N 89.66W
10/18/2004  0.75 INCH        MONTGOMERY         IL   TRAINED SPOTTER

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 9:49 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis26 min
Oct 18, 2:48 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade42 min
Oct 18, 2:59 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage46 min
Oct 18, 3:17 PM CDTTornado WarningLSXGasconade, Osage43 min
Oct 18, 3:28 PM CDTTornado WarningLSXIron47 min
Oct 18, 3:31 PM CDTSevere Thunderstorm WarningLSXReynolds44 min
Oct 18, 3:34 PM CDTSevere Thunderstorm WarningLSXWashington41 min
Oct 18, 3:46 PM CDTTornado WarningLSXFranklin44 min
Oct 18, 3:52 PM CDTTornado WarningLSXWashington38 min
Oct 18, 3:58 PM CDTTornado WarningLSXReynolds47 min
Oct 18, 4:10 PM CDTTornado WarningLSXSaint Francois50 min
Oct 18, 4:14 PM CDTTornado WarningLSXIron46 min
Oct 18, 4:18 PM CDTTornado WarningLSXSainte Genevieve57 min
Oct 18, 4:28 PM CDTTornado WarningLSXMadison47 min
Oct 18, 4:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson46 min
Oct 18, 5:12 PM CDTTornado WarningLSXMadison33 min
Oct 18, 5:16 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve44 min
Oct 18, 5:16 PM CDTTornado WarningLSXSainte Genevieve29 min
Oct 18, 5:46 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.